Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 217, NWS Memphis, TN

September 25, 2009Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 25, 2009, 11:42 AM CDT for Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2009, 11:42 AM CDT (16:42 UTC)
Expired
Sep 25, 2009, 2:14 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 251642
FFWMEG
MSC003-141-TNC071-109-251945-
/O.NEW.KMEG.FF.W.0217.090925T1642Z-090925T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CDT FRI SEP 25 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 245 PM CDT

* AT 1142 AM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL
  1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
  SAVANNAH AND PICKWICK LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3523 8816 3477 8834 3477 8863 3523 8849

$$
1 follow-up statement
000 
WGUS74 KMEG 251914
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT FRI SEP 25 2009

MSC003-141-TNC071-109-251924-
/O.CAN.KMEG.FF.W.0217.000000T0000Z-090925T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCORN MS-TISHOMINGO MS-HARDIN TN-MCNAIRY TN-
214 PM CDT FRI SEP 25 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
MCNAIRY...SOUTHWESTERN HARDIN...NORTHWESTERN TISHOMINGO AND EASTERN
ALCORN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3523 8816 3477 8834 3477 8863 3523 8849

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:40 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 25, 9:40 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT FRI SEP 25 2009

.DISCUSSION...

SKIES ARE CLOUDY OVER MOST OF THE FORECAST AREA THIS MORNING
ALTHOUGH SOME CLEARING HAS OCCURRED OVER THE EXTREME NORTHWEST
CORNER WITH TEMPERATURES MAINLY IN THE UPPER 60S TO MID 70S. A
LINE OF SHOWERS EXTENDS FROM PARTS OF WEST TENNESSEE INTO NORTH
CENTRAL MISSISSIPPI THIS MORNING WITH SOME OTHER SCATTERED SHOWERS
FURTHER WEST. MADE SOME MINOR CHANGES TO THE FORECAST AND REMOVED
SOME MORNING WORDING.

ARS

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT FRI SEP 25 2009/

UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 327 AM CDT FRI SEP 25 2009/

DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY NIGHT

A BROKEN LINE OF SCATTERED SHOWERS EXTENDED FROM SOUTHERN
INDIANA...ALONG THE MISSISSIPPI RIVER TO NORTHERN LOUISIANA EARLY
THIS MORNING. TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM THE UPPER
60S TO MID 70S UNDER CLOUDY SKIES. WINDS WERE LIGHT AND VARIABLE.

THE NEARLY STATIONARY UPPER LOW THAT HAS BEEN SITTING OVER THE
CENTRAL PLAINS WILL FINALLY BEGIN TO LIFT SLOWLY TO THE NORTHEAST
TODAY. THE GULF/TROPICAL MOISTURE ASSOCIATED WITH THIS SYSTEM WILL
ALSO BEGIN TO SHIFT EAST TONIGHT...WITH NORTHERN PORTIONS OF THE
FORECAST AREA CLEARING OUT BEFORE THE SOUTH AND SOUTHEASTERN
SECTIONS. PERHAPS BY LATE SATURDAY AFTERNOON THE RAIN CHANCES WILL
DIMINISH OVER NORTHEAST MS WHEN THE UPPER TROUGH SWINGS INTO THE
GREAT LAKES.

DRIER AIR WILL FOLLOW IN THE WAKE OF THE PRECIPITATION MOVING OUT AS
THE UPPER FLOW BECOMES NORTHWEST. A COLD FRONT WILL BE POISED TO
MOVE INTO THE MIDSOUTH BEGINNING LATE SUNDAY NIGHT. UNTIL
THEN...TEMPERATURES WILL BE NEAR NORMAL.

AC

LONG RANGE...MONDAY THROUGH THURSDAY

00Z ECMWF/GFS IN GENERAL AGREEMENT WITH THE OVERALL SYNOPTIC
PATTERN ACROSS THE EASTERN UNITED STATES THROUGH THE PERIOD.
TIMING OF A LATE WEEK FRONT /FRIDAY/ IS THE MAIN DISAGREEMENT IN
THE LONG RANGE FORECAST. ALTHOUGH BOTH MODELS SHOW RUN TO RUN
CONTINUITY FOR THE PAST COUPLE OF MODEL RUNS...WILL LEAN TOWARDS
THE SLOWER ECMWF SOLUTION WHICH HAS BEEN MORE RELIABLE THAN THE
GFS LATELY. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE SLIGHTLY
BELOW NORMAL TO NEAR NORMAL VALUES FOR SEPTEMBER.

CJC

AVIATION...
12Z TAF CYCLE

REGIONAL WSR-88D RADAR TRENDS SHOW SCATTERED RAIN SHOWERS MOVING
ACROSS JBR/MEM AND MKL AS OF TAF ISSUANCE. RAIN SHOWERS EXPECTED
ACROSS TAF SITES TODAY BUT WILL KEEP WITH MENTION OF VCSH AS
TIMING/COVERAGE DIFFICULT TO PINPOINT. LIFR CEILINGS AT MEM...IFR
CONDITIONS AT MKL/TUP AND MARGINAL IFR CONDITIONS AT JBR ARE
EXPECTED TO GRADUALLY IMPROVE BY 15Z THIS MORNING TO MVFR AND THEN
VFR BY THIS AFTERNOON. SOME CLEARING ANTICIPATED TONIGHT...MAINLY
AT JBR AND MEM MAY LEAD TO POTENTIAL FOR DENSE FOG AND LIFR/VLIFR
CONDITIONS TOWARDS 12Z SATURDAY.

CJC

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  66  82  63 /  40  30  20  10
MKL  79  61  79  56 /  50  40  30  10
JBR  79  58  81  59 /  30  20  10  10
TUP  83  67  82  65 /  50  50  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 25, 4:26 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
426 AM CDT FRI SEP 25 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
426 AM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Tennessee, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.